Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Hastings, NE

August 16, 2006Fillmore County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 16, 2006, 8:23 PM CDT for Fillmore County, Nebraska. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 8:23 PM CDT (01:23 UTC)
Expired
Aug 17, 2006, 12:15 AM CDT
In force
4 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:29 PM CDTHEAVY RAIN 0Fairmont, NECOOPERATIVE WEATHER OBSERVER MEASURED 1.90 INCHES RAINFALL.
Aug 16, 8:29 PM CDTHEAVY RAIN 0Geneva, NECOOPERATIVE WEATHER OBSERVER MEASURED 1.67 INCHES RAINFALL.
Aug 16, 9:17 PM CDTFLOODExeter, NESTREET FLOODING IN EXETER WITH WATER INTO BASEMENTS OF LOCAL BUSINESSES.
Aug 16, 9:17 PM CDTHEAVY RAIN 0Grafton, NERAINFALL IN EXCESS OF 4 INCHES REPORTED AT GRAFTON.
Aug 16, 10:00 PM CDTHEAVY RAIN 0Geneva, NECOOPERATIVE WEATHER OBSERVER MEASURED TOTAL RAINFALL SO FAR OF 4.91 INCHES. HE STATED THERE WAS LOTS OF STREET FLOODING IN GENEVA. WATER REPORTED CURB TO CURB.
Aug 16, 10:40 PM CDTHEAVY RAIN 0Geneva, NEAT THE GENEVA COUNTY SHOPS RAINFALL REPORTED AS 6.00 INCHES AND RELAYED BY EMERGENCY MANAGER. LOTS OF STREET FLOODING. DAMAGE UNKNOWN AT THIS TIME TO SECONDARY ROADS.
Aug 16, 10:40 PM CDTHEAVY RAINExeter, NEEMERGENCY MANAGER AT EXETER MEASURED RAINFALL OF 6.00 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 170124
FFWGID
NEC059-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
823 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1215 AM CDT

* AT 813 PM CDT...TRAINED WEATHER SPOTTERS REPORTED OVER 2.5 INCHES 
OF RAIN OVER PORTIONS OF FILLMORE COUNTY. ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED BY MIDNIGHT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.  FLOODING WILL BE POSSIBLE 
ALONG INDIAN AND TURKEY CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4035 9781 4035 9738 4070 9737 4070 9746
      4071 9782

$$
WESELY
2 follow-up statements
000 
WGUS73 KGID 170305
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
956 PM CDT WED AUG 16 2006

NEC059-170515-
FILLMORE NE-
1000 PM CDT WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
FILLMORE COUNTY...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GENEVA...GRAFTON...FAIRMONT...SHICKLEY...AND EXETER.

RADAR ESTIMATES RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE FALLEN IN THE 
WARNED AREA. TRAINED SPOTTERS HAVE CONFIRMED THAT OVER 4 INCHES OF 
RAIN HAS ALREADY FALLEN NEAR GRAFTON. AS OF 10PM...4.91 INCHES OF 
RAIN HAD FALLEN IN GENEVA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
INCHES ARE POSSIBLE OVER EASTERN PORTIONS OF FILLMORE COUNTY THROUGH 
MIDNIGHT. EXPECT RAPID RISES IN BOTH INDIAN AND TURKEY CREEKS DUE TO 
THE VERY HEAVY RAINFALL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4035 9781 4035 9738 4070 9737 4070 9746
      4071 9782

$$

WESELY
000 
WGUS73 KGID 170510
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1208 AM CDT THU AUG 17 2006

NEC059-170518-
FILLMORE NE-
1208 AM CDT THU AUG 17 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT FOR FILLMORE
COUNTY...

THE HEAVY RAIN HAS ENDED AND WATER HAS RECEDED. THERE ARE NO LONGER 
REPORTS OF WIDESPREAD FLASH FLOODING. 

LAT...LON 4035 9781 4035 9738 4070 9737 4070 9746
      4071 9782

$$
HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:32 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 2:32 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT WED AUG 16 2006

.SHORT TERM...SHOWERS AND ISOLATED THUNDERSTORMS FINALLY GETTING
GOING WITH SHORT WAVE...INCREASED ISENTROPIC LIFT...AND H25
JET MOVING INTO MORE FAVORABLE POSITION THROUGH THE EVENING.
HAVE CONTINUED WITH HIGH CHANCE/COVERAGE POPS...AS MANY PLACES
WILL SEE RAIN BUT SIZE AND COVERAGE MAKES IT ALMOST ISOLATED
IN NATURE. ONE ISSUE IS A FEW FOLKS LIKE TO GET SOME PRETTY
HEAVY AND HARD RAIN...WITH ATMOSPHERE PRETTY JUST WITH 1.5
INCHES OF PRECIPITABLE WATER. SEVERE WEATHER LOOKS VERY
UNLIKELY...WITH MID LEVEL LAPSE RATES VERY SHALLOW...ONLY
ABOUT 5 C/KM AND SHEAR WEAK.

APPEARS SOUTHERN ZONES WILL BE IN LESS FAVORABLE REGIME FOR
PRECIPITATION POST SUNSET...AND HAVE FOCUS BETTER CHANCES
FURTHER NORTH THEREAFTER.

GOTTA MAKE A CALL AT SOME POINT...AND WHILE THERE IS A RISK
FOR ANYTHING IN THE 12 TO 60 PERIOD...IT JUST ISN/T GOING
TO RAIN ALL THE TIME. SOUTHEAST ZONES HAVE PROBABLY BEST
SHOT THURSDAY...BUT EVEN THAT LOOKS SLIM...AS BOTH UPPER
SUPPORT AND LOW LEVEL FOCUS APPEAR WEAK. FRIDAY PROBABLY
A BETTER SHOT...AT LEAST LATER IN THE DAY...WITH APPROACHING
FRONT AND INCREASED UPPER LEVEL SUPPORT.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST
CHALLENGES REVOLVE AROUND CHANCES OF PRECIPITATION EARLY IN THE
PERIOD...THEN INCREASING TEMPERATURES THROUGHOUT THE REMAINDER OF
THE PERIOD. ON SATURDAY...SLIGHT CHANCES OF PRECIPITATION WILL
BECOME CONFINED TO CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST
AREA AS THE SURFACE FRONT PUSHES SOUTHWARD INTO CENTRAL KANSAS.
THESE CHANCES WILL TAPER OFF TO ZERO BY LATE SATURDAY NIGHT. ON
SUNDAY...AN UPPER RIDGE OVER THE SOUTH CENTRAL U.S. WILL BUILD WEST
AND THIS WILL INDUCE A DOWNSLOPING WESTERLY FLOW ALOFT OVER THE
FORECAST AREA. SURFACE HIGH PRESSURE CENTERED OVER SOUTH CENTRAL
NEBRASKA ALONG WITH A STABLE EASTERLY LOW LEVEL FLOW WILL BRING A
DRY DAY ON SUNDAY WITH TEMPERATURES RISING TO LEVELS SLIGHTLY ABOVE
THOSE RECORDED ON SATURDAY.

MONDAY AND TUESDAY...UPPER LEVEL HIGH PRESSURE WILL SLOWLY
STRENGTHEN OVER THE WESTERN U.S. WITH A DRY NORTHWESTERLY FLOW
ENSUING ALOFT FOR THE FORECAST AREA. SLOWLY RISING
HEIGHTS/THICKNESSES WILL BRING A DEGREE OR TWO OF WARMING EACH DAY
WITH DAYTIME HIGH TEMPERATURES GENERALLY RISING IN THE UPPER 80S
OVER SOUTH CENTRAL NEBRASKA AND LOWER 90S OVER THE NORTH CENTRAL
KANSAS COUNTIES. ON WEDNESDAY...STRONG RIDGING OVER THE WESTERN U.S.
WILL BRING A DRY NORTH-NORTHWESTLY FLOW ALOFT. A SOUTHWESTERLY
SURFACE FLOW WILL BRING SOME WARM AIR ADVECTION TO THE REGION FOR
SLIGHTLY HIGHER DAYTIME HIGH TEMPERATURES THAN ON MONDAY AND
TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05/JAR
Hazardous weather outlook, Aug 16, 10:45 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1045 AM CDT WED AUG 16 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1045 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MARGINALLY UNSTABLE AIRMASS WILL LEAD TO SHOWERS AND SOME
THUNDERSTORMS OVER THE OUTLOOK AREA...PRIMARILY FROM ABOUT
MID AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER SEEMS
UNLIKELY...BUT AN ISOLATED STRONG OR BRIEFLY SEVERE STORM
IS STILL POSSIBLE. WIND GUSTS TO 60 MPH WOULD BE THE MAIN
HAZARD. LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH MAY ALSO
OCCUR. LIGHTNING IS A HAZARD WITH EVERY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE CHANCES FOR THUNDERSTORMS INTERMITTENTLY ACROSS THE
OUTLOOK AREA FROM THURSDAY THROUGH SUNDAY. LIGHTNING IS A HAZARD
WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.